Q: I am about 3 months post-op after my hair restoration procedure. I have noticed some hair shedding in the frontal part of my scalp. I have continued both Propecia and Minoxidil. Is there anything I can do and should I be concerned? — M.B., Chicago, IL
A: Shedding of some of the patient’s existing hair in, and around, the area of a hair transplant is a relatively common occurrence after a hair transplant and should not be a cause of concern. The mechanism appears to be a normal response of the body to the stress of the hair restoration surgery -– i.e., site creation, adrenaline in the anesthetic etc. Some doctors claim that their hair transplant techniques are so “impeccable” that their patients do not experience shedding. This is a false claim. Although using very small recipient sites and limiting the use of epinephrine may mitigate shedding somewhat, shedding is a normal part of the hair transplant process and the risk is unavoidable.
It appears that a person’s normal, non-miniaturized hair, as well as transplanted hair, is somewhat less subject to shedding than hair that is actively miniaturizing (thinning from the effects of DHT). In addition, if transplanted hair or non-miniaturized hair is shed, it will grow back. If miniaturized hair is lost, however, it may or may not return.
Since both finasteride and minoxidil reverse the miniaturization process, they should decrease the amount of hair at risk from shedding after hair transplant surgery. This has been our clinical experience, but it is important to note that as yet there have been no scientific studies to support this view.
At this time there is not much you can do except to be patient and wait for the newly transplanted hair to grow in and for the shed hair to return. Of course, make sure you continue to take finasteride and/or minoxidil if the doctor has prescribed it for you.
Read more on the topic of Shedding After a Hair Transplant.
Posted by Robert M. Bernstein M.D.